Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2016, 9:27 PM CDT for 5 counties in Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 9:27 PM CDT (02:27 UTC)
- Expired
- May 9, 2016, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bollinger County, MO, Butler County, MO, New Madrid County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:40 PM CDT | TSTM WND DMG | Dexter, MO | POWER LINES DOWN AT CATALAPA STREET IN DEXTER. |
| May 9, 9:40 PM CDT | TSTM WND DMG | Dexter, MO | TREE DAMAGE ON HENRY STREET AND FINLEY DRIVE. ONE TREE WAS SNAPPED 2 FEET FROM THE BASE OF THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.6
The text
As transmitted.
257
WUUS53 KPAH 100227
SVRPAH
MOC017-023-143-207-223-100315-
/O.NEW.KPAH.SV.W.0059.160510T0227Z-160510T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI...
STODDARD COUNTY IN SOUTHEASTERN MISSOURI...
NORTHEASTERN BUTLER COUNTY IN SOUTHEASTERN MISSOURI...
EASTERN WAYNE COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHERN BOLLINGER COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 1015 PM CDT
* AT 925 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LODI TO NEAR GLENNONVILLE TO NEAR CHALK BLUFF
NATURAL AREA...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS. A TREE AND POWER LINES WERE REPORTED
DOWN SOUTH OF POPLAR BLUFF AS THESE STORMS MOVED THROUGH.
SOURCE...LAW ENFORCEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DEXTER...PORTAGEVILLE...BERNIE...BLOOMFIELD...MARBLE HILL...ADVANCE...
CLARKTON...GIDEON...MOREHOUSE...PUXICO...PARMA...ESSEX...BELL CITY...
RISCO...DUDLEY...GLEN ALLEN...LEOPOLD...GRASSY...BAKER AND TALLAPOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3639 8997 3663 8996 3663 9015 3669 9014
3688 9026 3709 9022 3731 9022 3731 9015
3733 9014 3740 8986 3713 8987 3712 8977
3709 8979 3693 8969 3663 8970 3640 8967
3643 8974 3639 8975
TIME...MOT...LOC 0225Z 270DEG 51KT 3721 9036 3663 9017 3651 9024
HAIL...<.75IN
WIND...60MPH
$$
PS2 follow-up statements
336
WWUS53 KPAH 100243
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT MON MAY 9 2016
MOC023-100251-
/O.CAN.KPAH.SV.W.0059.000000T0000Z-160510T0315Z/
BUTLER MO-
943 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN MISSOURI.
LAT...LON 3639 8997 3663 8996 3663 9009 3670 9007
3689 9017 3707 9022 3731 9022 3731 9015
3733 9014 3740 8986 3713 8987 3712 8977
3709 8979 3693 8969 3663 8970 3640 8967
3643 8974 3639 8975
TIME...MOT...LOC 0241Z 265DEG 47KT 3721 9012 3694 9011 3671 8992 3651
9000
$$
MOC017-143-207-223-100315-
/O.CON.KPAH.SV.W.0059.000000T0000Z-160510T0315Z/
NEW MADRID MO-STODDARD MO-WAYNE MO-BOLLINGER MO-
943 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN NEW MADRID...STODDARD...NORTHEASTERN WAYNE AND SOUTHERN
BOLLINGER COUNTIES...
AT 941 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRASSY TO NEAR PUXICO TO NEAR BERNIE TO NEAR
CAMPBELL...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. THESE STORMS PRODUCED DAMAGE TO THE WEST
AND SOUTH OF POPLAR BLUFF
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEXTER...PORTAGEVILLE...BERNIE...BLOOMFIELD...MARBLE HILL...ADVANCE...
CLARKTON...GIDEON...MOREHOUSE...PUXICO...PARMA...ESSEX...BELL CITY...RISCO...
DUDLEY...GLEN ALLEN...LEOPOLD...GRASSY...BAKER AND TALLAPOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3639 8997 3663 8996 3663 9009 3670 9007
3689 9017 3707 9022 3731 9022 3731 9015
3733 9014 3740 8986 3713 8987 3712 8977
3709 8979 3693 8969 3663 8970 3640 8967
3643 8974 3639 8975
TIME...MOT...LOC 0241Z 265DEG 47KT 3721 9012 3694 9011 3671 8992 3651
9000
HAIL...<.75IN
WIND...60MPH
$$
PS518
WWUS53 KPAH 100257
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT MON MAY 9 2016
MOC223-100305-
/O.CAN.KPAH.SV.W.0059.000000T0000Z-160510T0315Z/
WAYNE MO-
957 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN MISSOURI.
LAT...LON 3639 8997 3663 8996 3682 8995 3733 9009
3740 8986 3713 8987 3712 8977 3709 8979
3693 8969 3663 8970 3640 8967 3643 8974
3639 8975
TIME...MOT...LOC 0255Z 262DEG 51KT 3721 8991 3694 8990 3681 8972 3657
8982
$$
MOC017-143-207-100315-
/O.CON.KPAH.SV.W.0059.000000T0000Z-160510T0315Z/
NEW MADRID MO-STODDARD MO-BOLLINGER MO-
957 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN NEW MADRID...EASTERN STODDARD AND SOUTHEASTERN BOLLINGER
COUNTIES...
AT 955 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEOPOLD TO NEAR BLOOMFIELD TO NEAR MOREHOUSE TO
RISCO...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. THERE ARE MANY REPORTS OF TREES DOWN IN
BUTLER COUNTY AND POWER LINES DOWN IN DEXTER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEXTER...PORTAGEVILLE...BLOOMFIELD...MARBLE HILL...ADVANCE...CLARKTON...
GIDEON...MOREHOUSE...PARMA...ESSEX...BELL CITY...RISCO...GLEN ALLEN...
LEOPOLD...BAKER...TALLAPOOSA...CATRON...PENERMON AND GLENALLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3639 8997 3663 8996 3682 8995 3733 9009
3740 8986 3713 8987 3712 8977 3709 8979
3693 8969 3663 8970 3640 8967 3643 8974
3639 8975
TIME...MOT...LOC 0255Z 262DEG 51KT 3721 8991 3694 8990 3681 8972 3657
8982
HAIL...<.75IN
WIND...60MPH
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:20 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 9, 6:20 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Paducah KY 620 PM CDT MON MAY 9 2016 .UPDATE... Issued at 620 PM CDT Mon May 9 2016 Updated for 00Z aviation forecast discussion,. && .SHORT TERM...(Tonight through Wednesday night) Issued at 305 PM CDT Mon May 9 2016 Southerly winds through the short term period will bring an ever more humid air mass across the region. This will help to fuel periods of convection as a series of upper-level disturbances move through the region. There currently are 3 periods of concern for strong to severe thunderstorms. The first will be tonight, the second will be Tuesday afternoon/evening, and the third will be Wednesday night. A weak disturbance that is currently pushing some light rain through western portions of southeast Missouri will lift northeast with showers skirting along the northwest periphery of the area this afternoon. A lack of destabilization today should prevent any thunderstorms with this activity. A stronger upper-level disturbance will push northeast into the area tonight. This disturbance will likely touch off strong to severe thunderstorms over Arkansas later this afternoon, and these storms should eventually attempt to push into at least southeast Missouri. Given the lack of destabilization over our area, we would expect these storms to be weakening and pose mainly a locally heavy rain/lightning threat. However, it is likely that these storms will be organized into one or more linear clusters, which may maintain a damaging wind threat into our region. Figure the severe threat will be confined to southeast Missouri and southern Illinois this evening. Widespread showers and thunderstorms are expected to push eastward through the entire region overnight, but Tuesday should start out dry for much of the region. By midday Tuesday, a much stronger upper-level trough will be moving eastward just to the north of the region, resulting in strong westerly flow aloft over the four state area. This should prime the environment for our best shot of severe weather through the afternoon. However, as was the case today, destabilization may be difficult to achieve, so this is by no measure a slam dunk severe weather event. Think that SPC's Slight Risk looks good for Day 2. After Tuesday's system pushes east of the area, we should dry out for much of Tuesday night and possibly Wednesday, as short-wave ridging passes through the region. The base of a larger-scale trough is forecast to push into the region Wednesday night, and severe weather is likely to our west/northwest during the day. The flow aloft over our region is quite weak through Wednesday evening, so we could see a strong to severe storm/cluster try to maintain strength into southeast Missouri and southern Illinois in the evening, but this activity would generally be weakening as it moves deeper into the area. .LONG TERM...(Thursday through Sunday) Issued at 331 PM CDT Mon May 9 2016 The medium range models and their ensemble means were in reasonable agreement in depictions of the mid/upper pattern over the CONUS. The extended period will start out with waning probabilities of showers and tstms Thursday and Thursday night as a cold front, driven by northern stream shortwave energy, sweeps through the PAH forecast area. The pcpn will be replaced by high pressure at the surface Friday as the mid/upper flow switches to a more northwesterly direction. In this west northwesterly flow aloft, a reinforcing surge of cool air is expected to arrive in our region early Saturday, with most of the measurable rainfall occurring Friday night. There could be a sprinkle or two Saturday morning if there's any deeper moisture left, along with cooler than average temperatures. For the latter half of the weekend, a baroclinic zone (and focus for shower and tstm development) is progged to set up in or near the PAH forecast area, between high surface pressure to the north and low surface pressure developing in the southern Plains. Though the smaller details of the deterministic models are more murky at this time frame, it appears that shower and tstm chances will be fairly decent across our region Sunday through Monday, as indicated by the initialization blend. Warm advection should help boost temperatures back to near seasonable by Monday (Day 7). && .AVIATION... Issued at 620 PM CDT Mon May 9 2016 Lots of mid clouds over the area today along with scattered rain showers this afternoon. Some MVFR ceilings will gradually spread east across southeast MO this evening and the rest of the region tonight. There is some evidence for IFR ceilings as well with time. The convective forecast continues to be seriously muddled due to a lack of instability. The forecasts represent our best guess at this time, but confidence is not great. Another potential round convection is expected to develop over the region by midday Tuesday and move east through the entire area through the afternoon. For now, tried to highlight best chance for storms early on this evening, but left VCSH or VCTS for the remainder of the forecast. There will be dry periods however. Winds will remain southerly and gusty at times. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, May 9, 8:30 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 830 PM CDT MON MAY 9 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 830 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. ...SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 2AM FOR PARTS OF THE OUTLOOK AREA... .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY WEST OF A LINE FROM SHAWNEETOWN IL TO SMITHLAND IL TO MAYFIELD KY. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. ELSEWHERE SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALLY HEAVY RAINFALL AND LIGHTNING BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION AROUND MIDDAY TUESDAY AND THEN PUSH EASTWARD THROUGH ENTIRE REGION IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE AMOUNT OF INSTABILITY THAT CAN DEVELOP DURING THE DAY IS IN QUESTION AND WILL BE THE LIMITING FACTOR FOR SEVERE WEATHER TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY...BUT SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS ARE FORECAST TO PUSH THROUGH THE ENTIRE AREA WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS MAY REACH SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY EVENING BEFORE WEAKENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OFF AND ON FROM THURSDAY THROUGH SUNDAY. ANY THUNDERSTORMS IN THIS PERIOD WILL REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING IN THE WATCH AREA. JP
In the hours before
Local storm report, May 9, 8:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST ELLSINORE 36.93N 90.75W
05/09/2016 E60 MPH CARTER MO TRAINED SPOTTER
&&
DLLLocal storm report, May 9, 9:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 5 SW POPLAR BLUFF 36.71N 90.47W
05/09/2016 E50 MPH BUTLER MO TRAINED SPOTTER
&&
DLLLocal storm report, May 9, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 1 S POPLAR BLUFF 36.75N 90.41W
05/09/2016 BUTLER MO TRAINED SPOTTER
TREE AND POWER LINES DOWN ON HIGHWAY 142.
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:19 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 41 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 45 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Wayne | 50 min |
| May 9, 9:54 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 51 min |
| May 9, 10:11 PM CDT | Special Weather Statement | PAH | Cape Girardeau | 49 min |
| May 9, 10:23 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 37 min |
| May 10, 12:00 AM CDT | Areal Flood Advisory | PAH | Carter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.